Got Questions? We've got answers from experts and parents who've been there.
Yes. More and more research shows that not only do these medicines not work, they may also have significant side effects -- even if administered correctly. Each child metabolizes medicine differently, so even if you give her the correct amount for her weight, it can still cause some dangerous side effects. Side effects include nausea and vomiting, insomnia, eating more or less than usual or, more rarely, hallucinations and even seizures. What's more, because these drugs may contain overlapping ingredients (combos of decongestants, antihistamines, cough suppressants and expectorants) your child can accidentally overdose from taking more than one medication at a time -- like a cough syrup and cough and cold drops, say -- even if you follow the correct dosing instructions for each one. --Lauren Gelman
Udated 2009. Copyright 2007 Meredith Corporation.
The answers from our experts are for educational purposes only. Please always refer to your child's pediatrician and mental health expert for more in-depth advice.